Monday , November 20 2017
Home / Resources / Test Your Knowledge / Test Your Knowledge Question #790

Test Your Knowledge Question #790

A 72-year-old patient arrives in your office complaining of shakiness and sweating before he went to bed the previous night. He doesn’t recall checking his blood glucose level at the time; however, he felt better after a glass of milk and a few graham crackers. His current medications are metformin, pioglitazone and glyburide. Which one of the following medications is the most likely cause of his symptoms?

Correct

Answer: C. Glyburide

Dizziness and sweating are both signs of hypoglycemia (plasma glucose <70mg/dl). The risk of hypoglycemia due to antihyperglycemic medications increases exponentially with age. The sulfonylureas (glyburide is in this drug class), meglitinides, amylin mimetics and insulins can all cause hypoglycemia as a side effect. Glyburide is inexpensive and commonly used. However, a systematic review comparing glyburide with other secretagogues/insulin (Gangji et al, 2007) found the risk and rates of hypoglycemia associated with its use are approximately 50% higher than with other sulfonylureas and other nonsulfonylurea secretagogues. Therefore, its use should be minimized. Metformin (a biguanide) and pioglitazone (a thiazolidinedione) do not cause hypoglycemia as a side effect. An alternative three-drug combination could substitute a meglitinide (while this drug class is a secretagogue, it is shorter-acting and is associated with less hypoglycemia than the sulfonylureas), DPP-4 inhibitor or a GLP-1 receptor antagonist for the sulfonylurea. When patients are able to self-treat their hypoglycemia, generally 15-20 g of a quick–acting carbohydrate should raise the blood glucose by 15-20 mg/dl in approximately 15-20 minutes. Reference(s):

  1. Inzucchi S, et al. Management of hyperglycemia in type 2 diabetes: A patient-centered approach. Position statement of the American Diabetes Association (ADA) and the European Association for the Study of Diabetes (EASD). Diabetes Care. 2012; 35(6):1364-1379.
  2. Briscoe V, Davis S. Hypoglycemia in type 1 and type 2 diabetes: physiology, pathophysiology, and management. Clinical Diabetes. July 2006; 24(3):115-121. Available at http://clinical.diabetesjournals.org/content/24/3/115.full. Accessed Oct. 17, 2012.
  3. Gangji A, Cukierman T, Gerstein H, Goldsmith C, Clase C. A systematic review and meta-analysis of hypoglycemia and cardiovascular events: a comparison of glyburide with other secretagogues and with insulin. Diabetes Care. Feb. 2007; 30(2):389-394. Available at http://care.diabetesjournals.org/content/30/2/389.full.pdf. Accessed Jan. 11, 2013.
Incorrect